Signs of an opioid overdose and how to help it

0


An opioid overdose can happen when a person takes too high a dose, mixes opioids with other substances, or takes opioids that a doctor has prescribed for someone else. An opioid overdose requires immediate medical attention because it can be fatal. Anyone who suffers or witnesses an overdose should call 911 immediately.

Opioids are a type of medicine that relieves pain. They bind to certain receptors in the body to reduce the amount of perceived pain the body feels.

Opioids can also affect mood and affect breathing. They can be addictive and people can experience a euphoric effect while taking opioids.

If people take opioids incorrectly, for example by taking too high a dose or mixing them with certain other substances, it can cause an overdose. An opioid overdose is a medical emergency and people will need treatment right away.

This article will explore common types of opioids, the causes and signs of an opioid overdose, and how to provide or seek help.

Opioids include drugs that come from poppy seeds, like morphine, semi-synthetics like heroin (which producers make from morphine), and synthetic drugs that have similar properties. Opioids affect opioid receptors in the brain for pain relief.

The following opioids are legal in the United States and can be prescribed by a doctor to manage pain or treat disorders related to opioid use:

  • methadone
  • buprenorphine
  • morphine
  • codeine
  • fentanyl
  • tramadol
  • oxycodone
  • hydrocodone

The following opioids are illegal in the United States, but people can take them because of an addiction or euphoria:

  • heroin
  • opium
  • illegally manufactured fentanyl

An opioid overdose can happen by:

  • Taking too high a dose: It can happen accidentally or on purpose. Examples include:
    • someone who takes too much of their prescription
    • take someone else’s prescription
    • children have access to opioid prescriptions
    • take doses to get high (experience the psychoactive effects)
  • Mixing opioids with other substances: Mixing opioids with alcohol or other medicines that slow down breathing such as benzodiazepines for anxiety (Xanax, Valium) or barbiturates (Phenobarbital, Fioricet) can be fatal.

Certain factors may also increase the risk an opioid overdose in people who take them, including:

  • existing medical conditions, such as sleep apnea
  • reduced kidney or liver function
  • be over 65

Signs of an opioid overdose include:

  • shallow breathing
  • slow breathing or heartbeat, which may stop
  • small, narrowed pupils, which look like pin points
  • choking, gurgling, or vomiting
  • a person’s body becomes limp
  • the skin, nails or lips change color, for example, becoming pale, blue or purple
  • cold or clammy skin
  • inability to speak or unresponsiveness
  • fall asleep or pass out

In some cases, it can be difficult to tell the difference between a person who may be elevated on opioids or who is overdosing.

To be sure, someone can check whether the person is responding to verbal or physical stimuli. First, someone should call the person’s name if they know them or ask the person if they can hear or speak to them.

If the person does not respond, lightly pat or shake their shoulders to see if they are responding. Next, try a “sternal rub” where someone places their knuckles in a closed fist on the person’s breastbone (right in the middle of their torso) and rubs. If the person does not respond to these verbal or physical cues, they may be overdosing on opioids.

The acronym BLUE is a useful mnemonic that can remind someone what to do if they think someone is overdosing.

  • B means breathing (shallow or absent).
  • L represents the lips (pale, blue or purple).
  • U means insensitive (verbal and physical stimuli).
  • E means emergency (requires immediate medical attention).

If a person is unsure whether someone is suffering from a high dose of opioids or an overdose, it is essential to call 911 and treat the person as if they have overdosed.

Healthcare professionals use naloxone, which people can obtain under the brand names Narcan or Evzio, to treat an opioid overdose.

Naloxone is a drug that works quickly to reverse the effects of opioids on the body. Naloxone binds to opioid receptors to block the effects of opioids.

If naloxone is available, anyone can use it to treat someone with an opioid overdose. People can spray naloxone into the nose (Narcan) or inject it (Evzio).

According to Food and Drug Administration (FDA), a person usually regains consciousness 1 to 3 minutes after a dose of naloxone.

If someone is unsure if a person has an opioid overdose or some other medical emergency, it is always safe to give them naloxone.

Naloxone is safe for people of all ages, including infants, children, and the elderly.

Naloxone is a prescription drug, but in many states it is available at pharmacies without a prescription.

People can store naloxone at room temperature, protect it from light, and keep it out of the reach of children or pets.

If anyone notices any signs of an opioid overdose, they should call 911 immediately.

If a person suspects an opioid overdose, the Substance Abuse and Mental Health Service Administration (SAMHSA) advises people to take the following steps to help:

  • Call the person to verify the answer.
  • If the person does not respond, rub the knuckles in the person’s breastbone, in the center of their chest, or rub the knuckles on the person’s lips.
  • If the person reacts to this, assess whether they can stay alert and responsive and maintain their breathing.
  • If someone does not respond or their condition deteriorates, call 911.

After calling 911:

  • Stay with the person and continue to monitor them.
  • If the person is not breathing, begin CPR.
  • If available, give the person a dose of naloxone.
  • Stay with the person until medical help arrives.
  • If the person does not respond to the first dose of naloxone within about 3 minutes, give a second dose. (Note: Each Narcan and Evzio box comes with two doses.)

If a person suspects they or someone they know is at risk of opioid misuse or opioid overdose, they can discuss any problems with the healthcare professional who prescribed the opioid medication.

To avoid an opioid overdose, people can take the following steps:

  • Take any medicine exactly as your doctor has told you to.
  • Tell the doctor who prescribes opioids about any other medications they are taking.
  • Contact a doctor if the medicine does not manage the pain effectively, rather than taking a higher dose.
  • Avoid mixing opioids with alcohol, other medications, or recreational drugs.
  • Learn to recognize the signs of an opioid overdose.
  • Have access to naloxone and know how to use it in the event of an overdose.
  • Keep all medicines out of the reach of children and pets.
  • Throw away any opioid medication that is not being used properly and safely.

A doctor may prescribe opioids for pain relief or as part of a treatment program for opioid use disorders. Heroin and opium are also opioids that are illegal and that people use recreationally.

An opioid overdose can result from taking more than needed, mixing opioids with other drugs or alcohol, or using opioids to experience a feeling of euphoria .

An opioid overdose can be fatal. Anyone who has overdosed on opioids will need immediate medical attention.

If someone sees someone having an opioid overdose, they should call 911 immediately and watch the person’s breathing until help arrives.

Health care professionals treat an opioid overdose with the drug naloxone. If someone has access to naloxone, they can give it to the person with the overdose.


Share.

Leave A Reply